As you pass by any of the AED cabinets on campus, you’ll notice a bright gold sticker labeled, “Naloxone.” Naloxone (brand name, “Narcan”) is a safe, over-the-counter medication that can reverse the life-threatening effects of an opioid overdose. Two doses of naloxone nasal spray, along with instructions for use, are now available in every AED cabinet on campus. This is one of a series of measures spearheaded by the IC Alcohol and Other Drug (AOD) Prevention Team as part of our newly launched Opioid Overdose Prevention Initiative.
Opioid overdose has now been described as a national epidemic. In response, the U.S. Surgeon General recently issued an advisory recommending that naloxone be made widely accessible to the public so that non-medical bystanders may effectively intervene to save a life in such cases. While IC has been fortunate in that we have not directly experienced the loss of a student or employee from an opiate overdose, the AOD Team has taken proactive public health measures to prevent this tragedy from occurring on our campus.
In addition to adding naloxone to the existing AED cabinets, the AOD Team is collaborating with our local Southern Tier AIDS Program (STAP) to provide free Opioid Overdose Prevention workshops to interested individuals on campus. This workshop is designed to help participants understand basic information about harm reduction and drug use, signs of drug overdose, and how to administer naloxone in the case of an opioid overdose emergency. Participants who complete the workshop have the option to receive a free opioid overdose prevention/naloxone kit.
Check Intercom for upcoming Opioid Overdose Prevention Workshop dates and times during the academic year.
Additional information about opioid overdose and the use of naloxone can be found on the National Institute of Drug Abuse (NIDA) website.
More information about the work of Southern Tier AIDS Program (STAP) can be found at: https://www.stapinc.org/
For more information, contact the Center for Health Promotion at email@example.com.